Alert archive / Minnesota / Areal Flood Warnings in 2013
Areal Flood Warning 10, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jun 23, 2013, 5:47 AM CDT for 6 counties in Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2013, 5:47 AM CDT (10:47 UTC)
- Expired
- Jun 23, 2013, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anoka County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 29 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 4:30 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 23, 4:30 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT SUN JUN 23 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT SUN JUN 23 2013
THERE IS A SURFACE LOW IN EASTERN ND WITH A TRAILING COLD FRONT
STRETCHING SOUTH ACROSS EASTERN SD AND NORTHEAST NE. LOOKING A BIT
HIGHER IN THE ATMOSPHERE...WE FIND HEIGHT FALLS EXPANDING INTO
WESTERN MN AND A NICE SHORTWAVE IN THE NORTHERN PLAINS. SO NO
SURPRISE WE HAVE WIDESPREAD CONVECTION AND AN MCS TRACKING ACROSS
MN EARLY THIS MORNING GIVEN THE 1000-2000 J/KG OF MUCAPE IN PLACE
AND STRONG FORCING. MOST OF THE FORECAST AREA SHOULD AT LEAST GET
A PERIOD OF LIGHT RAIN EARLY THIS MORNING WITH THE NORTHERN HALF
SEEING NUMEROUS THUNDERSTORMS AND MODERATE TO HEAVY RAINFALL.
THERE IS A MARGINALLY SEVERE WINDS THREAT WITH THE STRONGER
CONVECTIVE LINES. GIVEN THE CURRENT TRENDS...WE THINK MOST OF
SHOWERS AND STORMS WILL BE IN WEST CENTRAL WI OR EXITING THE
FORECAST AREA AROUND 13-14Z. HOWEVER...THE COLD FRONT AND AXIS OF
THE UPPER TROUGH WILL NOT BE CLEAR OF THE FORECAST AREA UNTIL
EARLY THIS EVENING. THIS FAVORS MORE REDEVELOPMENT THIS
AFTERNOON...ESPECIALLY ACROSS EASTERN MN AND WESTERN WI.
THERE IS NICE DRYING ON THE WATER VAPOR AND COLLOCATED PV ANOMALY
IN EASTERN MT AND WY EARLY THIS MORNING...LIFTING E-NE WITH TIME.
THIS FEATURE SHOULD LIFT NORTH OF THE FORECAST AREA...BUT NOT
UNTIL ABOUT 00Z. EVEN BEHIND THE INITIAL MCS MOVING ACROSS IA/MN
THIS MORNING THERE IS STILL PLENTY OF CONVECTION BUBBLING UP IN
EASTERN NE. THIS CAN LIKELY BE ATTRIBUTED TO THE LLJ. WE MENTION
THIS BECAUSE EVEN THOUGH THE 925-850MB WINDS SUBSIDE LATE THIS
MORNING...THE MOISTURE TRANSPORT REALLY NEVER GOES AWAY TODAY AND
SIMPLY SHIFTS EAST WITH TIME AHEAD OF THE ADVANCING TROUGH. THE
QUESTION IS HOW MUCH CAN THE ATMOSPHERE RECOVER FROM THIS MORNING'S
CONVECTION AND HOW SOON /AND WHERE/ WILL WE GET CONVECTIVE
INITIATION THIS AFTERNOON. BECAUSE IF WE DO CLEAR AND MANAGE TO GET
EVEN MODEST DESTABILIZATION...WE COULD GET ORGANIZED CONVECTION IN
EASTERN MN AND WESTERN WI. THE BIG REASON IS THE NICE INCREASE IN
DEEP LAYER SHEAR THAT COMES ALONG WITH THE APPROACHING TROUGH.
THE MORNING CONVECTION IS GOING TO REALLY MESS UP THE LOW LEVEL
WIND FIELDS AND THROW OUT OUT SOME BOUNDARIES...BUT THERE IS STILL
DECENT MODEL AGREEMENT OF SW SFC-850MB FLOW BY THE AFTERNOON. SO...THE
HODOGRAPH WILL YIELD GOOD UNIDIRECTIONAL SHEAR. PROBABLY A LITTLE
TOO SLOW IN CLEARING OUR AREA OF POPS THIS EVENING...THERE SHOULD
BE NICE MID LEVEL DRYING AND SINKING BEHIND THE FRONT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 325 AM CDT SUN JUN 23 2013
BESIDES THE 23.00Z GFS...WHICH HAS A LARGE QPF BULLS EYE ACROSS THE
FORECAST AREA ON MONDAY...MOST OF THE GUIDANCE KEEPS US DRY FOR A
WHOLE 18 HOURS UNTIL MONDAY NIGHT WHEN ONCE AGAIN THE LLJ
INCREASES AND PREDOMINATELY SW FLOW REGIME WOULD ARGUE FOR A
COUPLE MORE CONVECTIVE COMPLEXES MONDAY NIGHT INTO TUESDAY.
SO...WE WONT BE ABLE TO SHAKE THE SEVERE WEATHER AND HEAVY RAIN
CHANCES UNTIL THURSDAY WHEN THE SURFACE LOW FINALLY MOVES EAST OF
THE AREA AND WE SEE A DRIER NORTHWEST FLOW PATTERN. WE COULD ALSO
HAVE A COUPLE VERY WARM DAYS EARLY IN THE WEEK WITH UPPER 80S AND
LOWER 90S POSSIBLE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1242 AM CDT SUN JUN 23 2013
NOCTURNAL CONVECTION AGAIN FIRING OVER SRN MN...N OF A LINGERING
STNRY FNT OVER NR IA. THIS FNT WILL TRANSITION TO A WMFNT AND
SLOWLY LIFT N OVERNIGHT AS ADDITIONAL STORMS TRAVERSE THE FNT FROM
W TO E. KRWF THE FIRST TO BE AFFECTED...THEN ACTIVITY WILL
STEADILY SPREAD E. CONDS WILL LIKELY DEGRADE TO MVFR AND POSSIBLY
IFR IN THE TSTM ACTIVITY. THAT BEING SAID...HAVE ALSO SEEN REPORTS
OF A FEW POCKETS OF IFR CIGS...BUT THESE ARE NOT EXPECTED TO LAST
LONG...ESP IF RAIN WASHES IT OUT. CONDS TO GENERALLY IMPROVE TO
VFR BY LATE MRNG AS MIXING OCCURS WITH INCRG S WINDS. VFR WILL
THEN PERSIST THRU MOST OF THE DAY FOR WRN-CENTRAL MN WHILE WRN MN
INTO WRN WI SEE OCNL MVFR CONDS WITH LINGERING SHWRS.
KMSP...MAIN CONCERN REMAINS THE TIMING OF TSTMS. BEST TIMING PUTS
TSTMS INTO THE MSP AREA 07Z-10Z BUT COULD LAST SLIGHTLY LONGER.
MVFR-IFR CIGS WILL LINGER IN THE WAKE OF THESE STORMS. CONDS
IMPROVE GRADUALLY THRU THE DAY WHILE SHWRS/TSTMS DEVELOP E OF THE
MSP TERMINAL. AFTER RELATIVELY LIGHT E WINDS THIS MRNG...SE WINDS
INCRS TO ARND 15 KT THRU THIS AFTN WITH OCNL GUSTS TO ARND 25MPH.
/OUTLOOK FOR KMSP/
MON...VFR. WIND SE 5-10 KTS.
MON NIGHT...CHC TSRA. VFR OUTSIDE OF TSRA. WINDS SE 5-10 KTS.
TUE...CHC TSRA. VFR OUTSIDE OF TSRA. WINDS SSE 10-15 KTS.
WED...CHC TSRA. VFR OUTSIDE OF TSRA. WINDS S SHIFT TO NW 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MNZ041-042-
047>049-051-054>062-064>069-073>076-082-083-091.
WI...NONE.
&&
SHORT TERM...CLF
LONG TERM...CLF
AVIATION...JPCHazardous weather outlook, Jun 23, 3:24 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 324 AM CDT SUN JUN 23 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 324 AM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL ACROSS MUCH OF THE OUTLOOK AREA TODAY. THE BEST CHANCE FOR SEVERE STORMS IS IN EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON. IN ADDITION...HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS...WHICH MAY LEAD TO FLASH FLOODING DUE TO THE ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOST LOCATIONS WILL SEE A BREAK FROM THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. HOWEVER...STORMS ARE ONCE AGAIN EXPECTED MONDAY NIGHT AND TUESDAY. HEAVY RAIN IS EXPECTED...AND THERE IS ONCE AGAIN THE CHANCE FOR ISOLATED SEVERE STORMS THAT PRODUCE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY
In the hours before
Special weather statement, Jun 23, 12:33 AM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT SUN JUN 23 2013
MNZ064-065-073-230615-
REDWOOD-RENVILLE-YELLOW MEDICINE-
1233 AM CDT SUN JUN 23 2013
AT 1228 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF TRACY. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILROY.
LUCAN.
SEAFORTH.
BELVIEW.
REDWOOD FALLS.
DELHI.
LAT...LON 4468 9537 4456 9503 4420 9550 4423 9559
4446 9560
TIME...MOT...LOC 0533Z 218DEG 32KT 4437 9548Local storm report, Jun 23, 1:17 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 AM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL MYRTLE 43.56N 93.16W
06/23/2013 E1.25 INCH FREEBORN MN PUBLIC
RELAYED FROM LOCAL MEDIA
&&
FRANKSSpecial weather statement, Jun 23, 2:32 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 AM CDT SUN JUN 23 2013
MNZ054-064-230830-
LAC QUI PARLE-YELLOW MEDICINE-
232 AM CDT SUN JUN 23 2013
AT 226 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF ALBEE TO
10 MILES SOUTHWEST OF HENDRICKS TO 4 MILES NORTHWEST OF SHERMAN.
THESE STORMS WERE MOVING EAST AT 45 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NASSAU.
BURR.
PORTER.
ST LEO.
PROVIDENCE.
CERRO GORDO.
MADISON.
CANBY.
LAT...LON 4521 9647 4528 9645 4526 9630 4522 9625
4519 9611 4517 9610 4516 9605 4503 9588
4463 9571 4462 9628 4463 9646
TIME...MOT...LOC 0731Z 250DEG 38KT 4512 9680 4441 9649
4381 9646Special weather statement, Jun 23, 2:39 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 239 AM CDT SUN JUN 23 2013 MNZ065>067-073-074-230830- BROWN-MCLEOD-REDWOOD-RENVILLE-SIBLEY- 239 AM CDT SUN JUN 23 2013 AT 235 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF SLEEPY EYE. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FRANKLIN. FAIRFAX. HECTOR. BUFFALO LAKE. STEWART. LAT...LON 4482 9467 4467 9433 4445 9479 4454 9495 TIME...MOT...LOC 0739Z 217DEG 31KT 4451 9480
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:33 AM CDT | Special Weather Statement | MPX | Redwood | 42 min |
| Jun 23, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 51 min |
| Jun 23, 2:19 AM CDT | Areal Flood Warning | MPX | Chippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine | 6 hr |
| Jun 23, 2:32 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 58 min |
| Jun 23, 2:39 AM CDT | Special Weather Statement | MPX | Renville | 51 min |
| Jun 23, 3:11 AM CDT | River Flood Warning | MPX | Redwood | 4 days |
| Jun 23, 4:16 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Scott, Sibley, Wright | 59 min |
| Jun 23, 4:41 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Faribault, Le Sueur, Martin, Nicollet and 2 more | 49 min |
| Jun 23, 4:58 AM CDT | Areal Flood Warning | MPX | Carver, McLeod, Meeker, Sibley, Wright | 6 hr |
| Jun 23, 6:15 AM CDT | Special Weather Statement | MPX | Chisago, Kanabec, Mille Lacs | 30 min |
| Jun 23, 6:16 AM CDT | Flash Flood Warning | MPX | McLeod | 3 hr |
| Jun 23, 6:57 AM CDT | Flash Flood Warning | MPX | Wright | 3 hr |
| Jun 23, 10:22 AM CDT | River Flood Watch | MPX | Carver | 11 hr |
| Jun 23, 10:22 AM CDT | River Flood Watch | MPX | Wright | 26 hr |
| Jun 23, 10:22 AM CDT | River Flood Watch | MPX | Hennepin, Wright | 26 hr |
Nearby
Areal Flood Warnings in Minnesota, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.